Tuesday, May 2, 2017

Pick Your Poison - It Just May Be The Devil You Know



There’s an old saying: “Pick your poison”.  According to the Urban Dictionary, “Pick your Poison” is what you say when someone is supposed to choose between two horrible options, i.e. “you could chop off your toe or you can stab yourself with that piece of broken glass”. Well, there ya have it.  Yep, a choice between two horrible options. How does one choose when one finds one’s self in such a dilemma? Some go with “the devil you know”. And it seems that’s what I am doing to do.




If you have been following along, you know that I had a rare reaction to the drug, Taxol. A rash, more like an itchy sunburn. And as you recall, my oncologist wanted to switch me to a newer, more pure form of the drug – Abraxene, but my insurance company initially DENIED her request. Well, she was persistent and good at what she does and got the insurance company to AGREE to allow me to use the drug on my third treatment – that was last Thursday. Good news, right? This new drug had almost NO reactions reported, only takes 30 minutes to transfuse (as opposed to 2 ½ hours) and required no pre-meds (no steroids, no anti-nausea meds, no antihistamines). Great!




I felt good about our decision to change to this new drug. My doctor was over the moon she was able to get it approved for me. The regimen under this new drug was two weeks on, one week off. This is because the about the only issue with the drug was the potential for low white blood cells (WBC) counts. To date, my WBC have held pretty steady. Close to or in the “normal range”, but with this drug, they could take a nose dive, so the week off is to allow my body and WBC count to recover. Great! I’d be able to complete the rest of my treatment still on time, but have the luxury of taking three of the remaining weeks off from chemo! Hooray! As predicted, my treatment lasted all of 30 minutes and we headed home.



You just gotta know where this is all going, right?



Yep, I had a reaction to the “non-reaction drug”, too. This time, my face is numb. The inside of my mouth is numb, my tongue is numb (can’t taste a thing). In fact, we spend the weekend waiting to call 911 due to anaphylactic shock (thank god it didn’t come to that). Needless to say, we are back to square one.  Figures that I would “breeze” through the toughest rounds of chemo and then have issues with the “easier” rounds…..Damn it.



I have faith in my oncologist. She will figure out a path forward. I have to have faith that she will. Will she put me back on Taxol (at least my face didn’t go numb on it) or will she keep me on Abraxane and onboard with nasty steroids and anti-histamines? She’s got until Thursday to figure it out.

No comments:

Post a Comment